Featured Sunnyview

Swelling & ACE inhibitors: a small risk with a common drug

All medications carry a risk of side effects. But would you ever suspect a certain drug was the culprit if that reaction happened months, or even years, after you started taking it?

That’s the problem with a certain class of medication called angiotensin-converting enzyme (ACE) inhibitors, says Sunnybrook allergy specialist Dr. Karen Binkley. She says this class of medication is important and useful, but can also be the trigger for a rare complication of dramatic swelling. That swelling can affect many parts of the body like the hands and lips, and most dangerously, can close off the airway completely. “We don’t know what triggers the swelling,” says Dr. Binkley. “We think sometimes it can happen with some minor trauma, maybe an infection.”

David Prince and his medical team were at a loss as to what triggered his swelling. As a heart transplant patient, he was taking many medications, including ACE inhibitors. He was also dealing with some dental issues, so when his face swelled up dramatically on one side, he initially thought that was the problem. “I felt very confused for a good four months about what was causing this particular problem,” he says. That’s when he was referred to Dr. Binkley in the Drug Safety Clinic.

“If they come in with swelling, they may not be thinking it’s their ACE inhibitor,” she says. “They may be thinking it’s a food allergy or something else. And some of the tip offs are that the swelling with an ACE inhibitor is not usually red and it’s not usually itchy.” After pinpointing the problem in David, he was surprised but relieved to finally learn the cause.

Dr. Binkley says there are many people who take ACE inhibitors, and only about 1% will develop this problem. She urges people not to be overly worried, but instead, to be aware of this small but serious possibility. If you are taking this class of medications and notice swelling, talk to your doctor right away. It’s important to make sure there are no other factors or conditions that are contributing to the swelling, information that will help direct which course of treatment is best for you moving forward.

About the author

Monica Matys

Monica Matys

Monica Matys is a Communications Advisor at Sunnybrook.

Have a question about this post? Get in touch.